Alert archive / Utah / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 56, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 12, 2002, 4:50 PM MDT for Washington County, Utah. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2002, 4:50 PM MDT (22:50 UTC)
- Expired
- Sep 12, 2002, 5:15 PM MDT
- In force
- 25 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
County Washington County, UT
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 10.8 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2289 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
883 WUUS55 KSLC 122250 SVRSLC UTC053-122315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 449 PM MDT THU SEP 12 2002 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL WASHINGTON COUNTY IN UTAH THIS INCLUDES THE CITY OF ST GEORGE * UNTIL 515 PM MDT * AT 444 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ABOUT 4 MILES NORTH OF ST GEORGE...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER WASHINGTON AT 455 PM MDT VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT LAKE CITY. LAT...LON 3725 11356 3710 11372 3690 11346 3707 11325
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 4:17 PM MDT, 33 minutes earlier.
Area forecast discussion, Sep 12, 4:17 PM MDT, 33 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
417 PM MDT THU SEP 12 2002
.SYNOPSIS...AN UPPER LOW OVER CENTRAL UTAH WILL SLOWLY MOVE EAST OF
THE AREA BY FRIDAY AFTERNOON. A RIDGE OF HIGH PRESSURE WILL DEVELOP
OVER THE AREA FOR THE WEEKEND.
.DISCUSSION...UPPER LEVEL CIRCULATION OVER CENTRAL UTAH WITH MOST
AND UNSTABLE AIRMASS IN PLACE. FLASH FLOOD WATCH CONTINUED UNTIL 100
AND EXPANDED TO INCLUDE WASATCH MOUNTAINS SOUTH OF I-80 AND BOOK
CLIFFS. SLOW MOVING SHOWERS CONTINUE IN THAT AREA AND RECENT BURN
AREAS WILL BE AFFECTED.
UPPER LOW WILL BEGIN TO SHIFT EAST FRIDAY WITH LINGERING INSTABILITY
MOUNTAIN AND EAST. RIDGE BUILDS IN FOR SATURDAY AND SUNDAY. WINDS
MAY INCREASE WESTERN VALLEYS SUNDAY AS NEXT SYSTEM APPROACHES. 12Z
AVN SHOWS A TROF ROTATING NORTHEAST ACROSS THE NORTHERN GREAT BASIN
MONDAY MORNING. THIS MAY PUSH A MAINLY DRY BUT WINDY COLD FRONT INTO
UTAH. NEW AVN ALSO DEEPER WITH FOLLOWING SHORTWAVE FOR TUESDAY.
ADDED A SHOWER THREAT FOR MONDAY AND TUESDAY NORTHERN SECTIONS WITH
THESE SYSTEMS. DRY FOR WEDNESDAY AND THURSDAY AND COOL.
SLC 5210 CDC 4211 GIBSON
.SLC...FFASLC...FLASH FLOOD WATCH MOST OF CENTRAL AND SOUTHERN
UTAH UNTIL 1000 PM.The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 12:23 PM MDT | Tornado Warning | SLC | Sanpete | 7 min |
| Sep 12, 1:41 PM MDT | Flash Flood Warning | SLC | Emery, Sevier | 64 min |
| Sep 12, 2:17 PM MDT | Flash Flood Warning | SLC | Garfield | 118 min |
| Sep 12, 2:25 PM MDT | Flash Flood Warning | SLC | Kane | 2 hr |
| Sep 12, 3:08 PM MDT | Flash Flood Warning | SLC | Emery, Garfield, Kane, Wayne | 112 min |
| Sep 12, 3:28 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, Kane | 47 min |
| Sep 12, 4:24 PM MDT | Tornado Warning | SLC | Carbon | 36 min |
| Sep 12, 4:24 PM MDT | Tornado Warning | SLC | Carbon | 36 min |
| Sep 12, 4:52 PM MDT | Flash Flood Warning | SLC | Carbon, Emery | 113 min |
| Sep 12, 5:07 PM MDT | Flash Flood Warning | SLC | Carbon, Emery | 98 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.